Considerations in Complications Arising from the Management of Pemphigus Vulgaris: A Case Report
Complications arising from management of Pemphigus Vulgaris
Keywords:pemphigus vulgaris, complications, prolong steroid therapy
Background: This paper reports a case of pemphigus vulgaris in a middle-aged male with oral lesions and skin eruptions
Objective: To highlight the complications of prolonged steroid therapy.
A 48-year-old male presented with an eight-month history of recurrent mouth ulcers. There was positive history of cutaneous ulcers on the upper extremities, back and genital areas. Patient had been placed on long term steroid therapy prescribed by general practitioners. General examination showed bilateral pitting pedal oedema, moon face and low blood pressure. Intra-oral examination revealed multiple irregular shaped ulcers and erosions with erythematous floor on the buccal mucosa, labial mucosa, floor of the mouth, soft palate and anterior pillar fauces. The dorsum of the tongue had areas of ulcerations with necrotic slough. An impression of pemphigus vulgaris was made based on high index of clinical suspicion and patient was commenced on azathioprine 50mg and prednisolone 40mg daily for a week. Topical use of clobetasol ointment (0.05%) was also commenced to be applied twice daily. There was improvement with the oral lesions on a one-week review. The dose of prednisolone was then stepped down to 20mg daily for one week and 0.2% chlorhexidine mouth rinse twice daily was introduced.
Punch biopsy of an intact labial mucosa was done on a subsequent visit and histopathology examination confirmed the diagnosis of pemphigus vulgaris. Patient was referred to the cardiologist on account of the hypotension and bilateral pedal oedema which was suggestive of complications of long-standing steroid use.
Patient was placed on maintenance dose of prednisolone 10mg and azathioprine 50mg daily, and topical steroid oral rinse.
Conclusion: This study reports a case of pemphigus vulgaris with oral and skin lesions in a middle-aged male. Patient developed some complications due to the prolonged duration of steroid therapy. Regular patient monitoring, adjustment of steroid therapy combined with adjuncts like steroid-sparing drugs are essential to minimizing the steroid-induced adverse effect